What to do – Hyperglycaemia
The alternative to Hypo is Hyper this is often caused by missing a dose of medication, eating more carbohydrates than the body needs, stress or over treating following a Hypo.
Hyper can be treated by:
• drinking plenty of sugar-free fluids
• taking extra insulin.
• A person who has a very high blood glucose may need emergency care
and 999/111/NHS 24 advice should be taken and the care plan followed.
Whether the individual has experienced a hypo or a hyper it is important that both the details of what has
happened and the actions that have been carried out have been documented and reported to the the office and relevant health care professionals.
What to do - Hypoglycaemia
Common symptoms of someone being hypoglycaemic are:
• going pale
• feeling shaky
• blurred vision
• overly emotional
These symptoms may appear when an individual has missed a meal, taken too much medication/insulin, overexerted themselves or are developing an infection.
Alcohol can also alter blood glucose levels. If the person is conscious and feels the effects of a hypo they should eat carbohydrates– both fast and slow acting . See below:
The following are ideal:
• Fast acting: A sugary drink (non-diet), Glucose tablets, sweets, such as jelly babies, pure fruit juice, Glucose gel.
• Slow acting: biscuits or a glass of milk
• Not advisable: Chocolate and crisps are not advisable as the high-fat content slows the absorption of the sugar.
If unconscious the individual will need assistance.
Preventative measures can include: